Missouri, 2005

Hail in Missouri, April 28, 2005

April 28, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 5:22 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 28, 5:22 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 AM CDT THU APR 28 2005

.AVIATION...

FOR THE 12Z TAFS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
DOTTING THE LANDSCAPE EARLY THIS MORNING WILL END BY MID MORNING AS
THE LOW LEVEL JET VEERS AND WEAKENS. RADAR/LIGHTNING DATA TRENDS
SUGGEST THAT THUNDER SHOULD REMAIN SOUTH OF THE TERMINALS. KSGF VWP
AND 10Z ACARS FLIGHT OUT OF SGF INDICATE THAT THE WINDS VEER AND
INCREASE GRADUALLY SO DESPITE STRONG LOW LEVEL JET HAVE NOT INCLUDED
LLWS IN THE TAFS. COLD FRONT WILL MOVE THROUGH THE TERMINALS THIS
AFTERNOON WITH SHARP FRONTAL INVERSION DEVELOPING. MODEL FORECAST
SOUNDINGS STRONGLY POINT TO MOISTURE BECOMING TRAPPED BENEATH THE
FRONTAL INVERSION WITH STRONG STRATUS SIGNAL DEVELOPING LATE THIS
AFTERNOON INTO TONIGHT. FOR THIS TAF CYCLE LOWERED CIGS TO BOTTOM
END OF MVFR...HOWEVER THIS MAY BE A BIT OPTIMISTIC WITH IFR CIGS
POSSIBLE TONIGHT.

IZZI

&&

.DISCUSSION...

CLUSTERS OF THUNDERSTORMS DEVELOPED EARLIER TONIGHT AND HAVE
GRADUALLY INCREASED IN COVERAGE FROM SOUTH CNTRL KS/NE OK/NW AR.
WIDELY SCATTERED CONVECTION ALSO DEVELOPING OVER SOUTHERN MO AS
WELL. STRONG ISENTROPIC LIFT WITH LOW STRONG LOW LEVEL JET OF 55-65
KTS NOSING INTO NE OK ATTM...AND IT WILL GRADUALLY VEER WITH TIME.
THIS WILL SUPPORT FURTHER STRONG LIFT MOVING INTO THE FCST AREA THIS
MORNING.  WE STILL HAVE FAIRLY MARGINAL LOW LEVEL MOISTURE ADVECTION
WITH GULF MOISTURE REALLY LAGGING. STILL HAVE MORE THAN ENOUGH
MOISTURE ABOVE 800MB FOR CONVECTION. NAM DEVELOPS A SMALL STORM
COMPLEX THAT WILL MOVE THROUGH THE FCST AREA THROUGH MID MORNING
WITH DIFFLUENT 300MB FLOW IN LEFT EXIT REGION OF UPPER JET NOSING
INTO EASTERN OK/AR BY 1200 GMT. STORMS ARE ROOTED AROUND 800 MB...SO
MAIN THREAT WILL BE SMALL HAIL.

SFC LOW WILL GRADUALLY WEAKEN AS IT MOVES EAST THROUGH THE AREA
TODAY. BELIEVE MOST OF THE PRECIP WILL BE OVER WELL BEFORE NOON.
AFTERNOON TEMPERATURE GRADIENT SHOULD BE STRONG FROM NORTH TO SOUTH
TODAY WITH SFC FRONT LYING JUST SOUTH OF THE MO/AR BORDER AND A
FAIRLY STIFF E-NE SFC WIND OVER CNTRL MO. DIURNAL CONVECTION MAY
DEVELOP ALONG THE MO/AR STATE LINE NEAR THE SFC FRONT WITH NAM
CAPES OF CLOSE TO 2000 J/KG. LEFT OVER CONVECTIVE BOUNDARIES MAY
ALSO BE PRESENT TO FOCUS CONVECTION OVER EXTREME SOUTHERN MO AS
WELL. HOWEVER...MAIN CONVECTIVE ACTION SHOULD BE LATE TONIGHT/FRIDAY
WITH THE NEXT SYSTEM TO MOVE OUT INTO THE PLAINS.

LOW OFF THE CA COAST STILL PROGGED TO OPEN UP AND MOVE QUICKLY EAST
INTO THE CNTRL/SOUTHERN ROCKIES TONIGHT AND INTO THE PLAINS FRI
MORNING. LEE SIDE CYCLOGENESIS WILL OCCUR AGAIN THIS AFTERNOON AS
THE EXIT REGION OF THE NEXT UPPER JET MAX BEGINS TO MOVE INTO OK/TX
PANHANDLES. THIS NEXT SYSTEM WILL BE MORE IMPRESSIVE WITH A STRONGER
UPPER SYSTEM AND BETTER DIFFLUENCE ALOFT. WESTERN GULF OF MEXICO
SHOULD ALSO FINALLY BE STARTING TO RECOVER...AND LOW LEVEL MOISTURE
FEED SHOULD BE MORE IMPRESSIVE AHEAD OF THIS SYSTEM. SYNOPTIC SCALE
LIFT WILL CERTAINLY BE STRONGER. LOW LEVEL JET STRENGTHENS AGAIN
FROM EAST TX INTO NW AR LATE TONIGHT. CONVECTION SHOULD START TO
REDEVELOP LATE TONIGHT WHERE BEST LOW LEVEL MOISTURE CONVERGENCE
EXISTS FROM NE OK INTO NORTHERN AR/EXTREME SOUTHERN MO. WILL HAVE
HIGHEST RAIN CHANCES IN MY SOUTHERN COUNTIES LATE THU NIGHT. SOME
MARGINALLY SEVERE HAIL POSSIBLE BUT NOT OVERLY IMPRESSED BY ELEVATED
INSTABILITY LATE THU NIGHT. INSTABILITY INCREASES LATE
TONIGHT...09-12Z...WHEN SOME MIDLEVEL COOLING AND MOISTURE ADVECTION
MOVES INTO THE AREA. EVEN SO...POINT SOUNDINGS OFF THE NAM ALONG THE
SW MO/NW AR BORDER INDICATE AN ELEVATED CAPE OF 300 J/KG LIFTED FROM
800MB.

ON FRIDAY...NAM AND GFS ARE IN BETTER AGREEMENT (VERSUS LAST NIGHT)
WITH SFC LOW TRACK FROM SOUTH CNTRL OK 12Z FRI TO THE MO BOOTHEEL BY
00Z SAT. WITH LOW TRACKING SOUTH OF THE FORECAST AREA...SURFACE
BASED CONVECTION IS UNLIKELY IN SOUTHERN MO...BUT COULD STILL SEE
SOME ISOLD SEVERE WEATHER IN THE FORM OF LARGE HAIL IN EXTREME SOUTH
CENTRAL MO IF ENOUGH ELEVATED INSTABILITY EXISTS FRI AFTERNOON. MAIN
CONCERNS WILL BE HEAVY RAINFALL WITH PWATS RISING TO AROUND 1.25
INCHES IN EXTREME SOUTHERN MO. STRONG LIFT IN LEFT EXIT REGION OF
UPPER JET MAY INDUCE SOME LOCALLY HEAVY RAIN.

STRONG SYSTEM SHOULD MOVE EAST OF THE AREA FRI NIGHT. NEW OBJECTIVE
MOS GUIDANCE DROPS TEMPERATURES INTO THE MID-UPPER 30S OVER MUCH OF
THE AREA SAT MORNING. NORTH WINDS SHOULD KEEP FROST FROM BEING A
PROBLEM (ASSUMING WE CLEAR OUT). COOL AND DRY WEATHER WILL CONTINUE
THROUGH THE WEEKEND. ANOTHER FAST MOVING SYSTEM MAY AFFECT THE AREA
EARLY NEXT WEEK.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 28, 5:03 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT THU APR 28 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
603 AM CDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ONGOING SHOWERS AND THUNDERSTORMS FROM A STORM CENTERED OVER
CENTRAL OKLAHOMA EARLY THIS MORNING WILL GRADUALLY END FROM WEST
TO EAST ACROSS THE OUTLOOK AREA THIS MORNING. ISOLATED STRONGER
STORMS ALONG THE SOUTHERN MISSOURI STATE LINE WILL BE CAPABLE OF
SMALL HAIL.

A FRONTAL BOUNDARY IS EXPECTED TO SET UP ALONG THE ARKANSAS
MISSOURI BORDER AS THE SURFACE LOW MOVES EAST THROUGH NORTHERN
ARKANSAS THIS AFTERNOON. INCREASING INSTABILITY OVER SOUTH CENTRAL
MISSOURI COUPLED WITH CONVERGENCE NEAR THE SURFACE BOUNDARY WILL
ALLOW THUNDERSTORMS TO REDEVELOP...MAINLY IN COUNTIES ALONG AND
SOUTHEAST OF A SALEM TO GAINESVILLE LINE AFTER 4 PM. ISOLATED
SEVERE STORMS WILL BE POSSIBLE WITH HAIL THE MAIN STORM THREAT.
THIS ACTIVITY WILL DECREASE EARLY THIS EVENING WITH THE LOSS OF
DAY TIME HEATING.

ADDITIONAL STORMS WILL BE POSSIBLE AFTER 4 AM...MAINLY ALONG AND
SOUTH OF HIGHWAY 60...AS ANOTHER STRONGER STORM SYSTEM MOVES INTO
THE SOUTHERN PLAINS. SMALL HAIL WILL BE POSSIBLE WITH THE STORMS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE STRONG STORM SYSTEM WILL MOVE INTO EASTERN OKLAHOMA EARLY
FRIDAY MORNING...THEN MOVE TO THE MISSOURI BOOTHEEL FRIDAY
EVENING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD
NORTHEAST INTO THE AREA FRIDAY MORNING. LOCALLY HEAVY RAIN WILL
OCCUR WITH THESE STORMS. SOME STRONGER STORMS MAY ALSO PRODUCE
MARGINALLY SEVERE HAIL ALONG THE ARKANSAS MISSOURI STATE LINE IN
SOUTH CENTRAL MISSOURI DURING THE MID AND LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOUTH CENTRAL MISSOURI LATE
THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

In the hours before

Special weather statement, Apr 28, 4:54 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT THU APR 28 2005

MOZ102-103-281120-
BARRY-STONE-
554 AM CDT THU APR 28 2005

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARRY AND SOUTHERN
STONE COUNTIES UNTIL 620 AM CDT...

AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF EUREKA SPRINGS...AND MOVING EAST
AT 60 MPH.

HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

IZZI
Local storm report, Apr 28, 6:09 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0709 AM CDT THU APR 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             LAMPE                   36.57N 93.43W
04/28/2005  0.75 INCH        STONE              MO   BROADCAST MEDIA

            REPORT RELAYED BY BRANDON BECK AT KY3 TV SPRINGFIELD.
Special weather statement, Apr 28, 6:27 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 AM CDT THU APR 28 2005

MOZ101-281330-
MCDONALD-
727 AM CDT THU APR 28 2005

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 830 AM
CDT...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF SOUTH WEST CITY...OR 20 MILES
NORTHWEST OF GRAVETTE...AND MOVING EAST AT 65 MPH.

THIS STORM WILL BE...
  NEAR ANDERSON BY 735 AM CDT.
  5 MILES NORTH OF PINEVILLE BY 740 AM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonald

When
April 28, 6:40 AM CST
Where
McDonald County, Anderson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -94.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447420.